Alert archive / Montana / Red Flag Warnings in 2007
Red Flag Warning 17, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 11, 2007, 3:17 PM MDT for 15 counties in Montana; 5 counties in Idaho. It took effect at Aug 12, 2007, 12:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2007, 3:17 PM MDT (21:17 UTC)
- In effect from
- Aug 12, 2007, 12:00 PM MDT
- Expired
- Aug 12, 2007, 10:42 PM MDT
- In force
- 11 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 42 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2236 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 112117 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 317 PM MDT SAT AUG 11 2007 IDZ102-103-MTZ105>111-121130- /O.UPG.KMSO.FW.A.0013.070812T1800Z-070813T0300Z/ /O.NEW.KMSO.FW.W.0017.070812T1800Z-070813T0300Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK- WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 317 PM MDT SAT AUG 11 2007 /217 PM PDT SAT AUG 11 2007/ ...RED FLAG WARNING IN EFFECT FROM 12 PM MDT /11 AM PDT/ TO 9 PM MDT /8 PM PDT/ SUNDAY FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE... FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 102...103...AND 105 THROUGH 111)... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM MDT /11 AM PDT/ TO 9 PM MDT /8 PM PDT/ SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 15-20 MPH WITH GUSTS APPROACHING 30 MPH WILL DEVELOP ACROSS MUCH OF THE NORTHERN ROCKIES SUNDAY AFTERNOON AS A WEATHER DISTURBANCE MOVES ACROSS SOUTHWEST CANADA. WINDS WILL DEVELOP OVER THE RIDGES AND UPPER SLOPES AS EARLY AS NOON. THE VALLEYS WILL TAKE A COUPLE MORE HOURS TO MIX OUT...BUT BY MID AFTERNOON BREEZY CONDITIONS WILL BE WIDESPREAD. AFTERNOON RELATIVE HUMIDITIES WILL AGAIN DROP INTO THE TEENS CREATING THE POTENTIAL FOR LARGE FIRE GROWTH. FAR NORTHWEST MONTANA (ZONE 104) AND THE PALOUSE REGION OF NORTHERN IDAHO WILL SEE SOME INCREASE IN SOUTHWEST WINDS SUNDAY AFTERNOON...BUT VALUES ARE EXPECTED TO BE UNDER RED FLAG CRITERIA AT THIS TIME. $$
4 follow-up statements
000 WWUS85 KMSO 120734 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 134 AM MDT SUN AUG 12 2007 IDZ102-103-MTZ105>111-122200- /O.CON.KMSO.FW.W.0017.070812T1800Z-070813T0300Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK- WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 134 AM MDT SUN AUG 12 2007 /1234 AM PDT SUN AUG 12 2007/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO 9 PM MDT /8 PM PDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... SOUTHWEST WINDS OF 15-20 MPH WITH GUSTS APPROACHING 35 MPH WILL DEVELOP ACROSS MUCH OF THE NORTHERN ROCKIES SUNDAY AFTERNOON AS A WEATHER DISTURBANCE MOVES ACROSS SOUTHWEST CANADA. WINDS WILL DEVELOP OVER THE RIDGES AND UPPER SLOPES AS EARLY AS NOON. THE VALLEYS WILL TAKE A COUPLE MORE HOURS TO MIX OUT...BUT BY MID AFTERNOON BREEZY CONDITIONS WILL BE WIDESPREAD. AFTERNOON RELATIVE HUMIDITIES WILL AGAIN DROP INTO THE SINGLE DIGITS TO MID TEENS...CREATING THE POTENTIAL FOR LARGE FIRE GROWTH. FAR NORTHWEST MONTANA (ZONE 104) AND THE PALOUSE REGION OF NORTHERN IDAHO WILL SEE SOME INCREASE IN SOUTHWEST WINDS SUNDAY AFTERNOON...BUT VALUES ARE EXPECTED TO BE UNDER RED FLAG CRITERIA AT THIS TIME. $$
000 WWUS85 KMSO 122045 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 245 PM MDT SUN AUG 12 2007 IDZ102-103-MTZ105>111-130300- /O.CON.KMSO.FW.W.0017.000000T0000Z-070813T0300Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK- WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT- DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 245 PM MDT SUN AUG 12 2007 /145 PM PDT SUN AUG 12 2007/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO... BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... SOUTHWEST WINDS OF 15-20 MPH WITH GUSTS APPROACHING 35 MPH WILL DEVELOP ACROSS MUCH OF THE NORTHERN ROCKIES THIS AFTERNOON AS A WEATHER DISTURBANCE MOVES ACROSS SOUTHWEST CANADA. WINDS WILL DEVELOP OVER THE RIDGES AND UPPER SLOPES. THE VALLEYS WILL TAKE UNTIL MID AFTERNOON TO MIX OUT...BUT BY LATE AFTERNOON BREEZY CONDITIONS WILL BE WIDESPREAD. AFTERNOON RELATIVE HUMIDITIES WILL AGAIN DROP INTO THE SINGLE DIGITS TO MID TEENS...CREATING THE POTENTIAL FOR LARGE FIRE GROWTH. FAR NORTHWEST MONTANA (ZONE 104) AND THE PALOUSE REGION OF NORTHERN IDAHO WILL SEE SOME INCREASE IN SOUTHWEST WINDS SUNDAY AFTERNOON...BUT VALUES ARE EXPECTED TO BE UNDER RED FLAG CRITERIA AT THIS TIME. $$
000 WWUS85 KMSO 130259 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 859 PM MDT SUN AUG 12 2007 IDZ102-103-MTZ105>109-130400- /O.CAN.KMSO.FW.W.0017.000000T0000Z-070813T0300Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-FLATHEAD/GLACIER PARK- WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT- 859 PM MDT SUN AUG 12 2007 /759 PM PDT SUN AUG 12 2007/ ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT (ZONES 102 103 105 106 107 108 AND 109)... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DIMINISH BELOW WARNING CRITERIA. ALTHOUGH HUMIDITIES WILL BE SLOW TO RECOVER. $$ MTZ110-111-130500- /O.EXT.KMSO.FW.W.0017.000000T0000Z-070813T0500Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 859 PM MDT SUN AUG 12 2007 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 110 AND 111)... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM MDT THIS EVENING. SOUTHWEST WINDS OF 12-20 MPH WITH GUSTS UP TO 25 MPH WILL CONTINUE UNTIL 11 PM THIS EVENING. IN ADDITION TO WINDS... HUMIDITIES REMAIN QUITE LOW IN THE 10 TO 15 PERCENT RANGE CREATING CONDITIONS FAVORABLE FOR ACTIVE BURNING AND FIRE GROWTH. $$
000 WWUS85 KMSO 130442 RFWMSO RED FLAG WARNING NATIONAL WEATHER SERVICE MISSOULA MT 1042 PM MDT SUN AUG 12 2007 MTZ110-111-130545- /O.CAN.KMSO.FW.W.0017.000000T0000Z-070813T0500Z/ DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 1042 PM MDT SUN AUG 12 2007 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 110 AND 111)... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DIMINISHED AND HUMIDITIES HAVE STARTED THEIR SLOW RECOVERY THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 11, 3:01 PM MDT, 16 minutes earlier.
Area forecast discussion, Aug 11, 3:01 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT SAT AUG 11 2007
.DISCUSSION...CUMULUS IS SLOWLY BUT SURELY DEVELOPING OVER LEMHI
COUNTY AND SOUTHWEST MONTANA THIS AFTERNOON...AND THIS STILL LOOKS
LIKE THE FOCUS FOR ISOLATED THUNDERSTORMS INTO THE EVENING HOURS.
THESE DEVELOPING CELLS WILL TREK NORTHEAST THROUGH THE COURSE OF
THE AFTERNOON AND EVENING. THESE SHOULD DISSIPATE WITH THE LOSS OF
SOLAR HEATING AT NIGHTFALL.
SOUTHWEST FLOW WILL INCREASE SUNDAY AS A DISTURBANCE MOVES ACROSS
SOUTHERN BRITISH COLUMBIA. THIS ALONG WITH A WEST TO EAST SURFACE
PRESSURE GRADIENT WILL PROVIDE ANOTHER BREEZY AND POTENTIALLY
ACTIVE FIRE WEATHER DAY. THE AIR MASS WILL WARM AND DRY ANOTHER
NOTCH FROM WHAT WE ARE SEEING THIS AFTERNOON.
UPPER LEVEL HIGH PRESSURE WHICH HAS DOMINATED THE WEATHER PATTERN
OF THIS SUMMER WILL BECOME CENTERED OVER EASTERN COLORADO EARLY
NEXT WEEK. AS THIS OCCURS IT WILL BUILD THE RIDGE BACK OVER THE
NORTHERN ROCKIES ON MONDAY AND TUESDAY LEADING THE RETURN OF ABOVE
NORMAL TEMPERATURES ACROSS THE REGION. NIGHT TIME VALLEY
INVERSIONS WILL HAVE LITTLE TROUBLE BECOMING STRONG LEADING TO
FAIRLY WIDESPREAD SMOKE ACROSS VALLEY LOCATIONS AND THE POTENTIAL
FOR HEALTH CONCERNS DURING THE DAY UNTIL THE ATMOSPHERE MIXES IN
THE LATE AFTERNOON.
TUESDAY AFTERNOON SOUTHWEST MONTANA AND FAR EASTERN IDAHO WILL
SEE AN INCREASE IN MID LEVEL MOISTURE AS A SERIES OF SHORT WAVES
ROTATE CLOCKWISE AROUND THE HIGH SITUATED OVER THE CENTRAL PLAINS
STATES. THIS ACTIVITY WILL ALSO BRING WAVES OF MID LEVEL MOISTURE
ASSOCIATED WITH THE NORTH AMERICAN MONSOON THROUGH THE GREAT BASIN
AND INTO THE NORTHERN ROCKIES. ALL THESE THINGS CONSIDERED...I
EXPECT THERE TO BE AN INCREASE IN THUNDERSTORM COVERAGE ACROSS
NORTH EASTERN IDAHO AND SOUTHWEST MONTANA. AT THIS TIME IT APPEARS
THESE THUNDERSTORMS WILL BE A MIX OF WET AND DRY.
WEDNESDAY AND THURSDAY HAVE THE POTENTIAL TO BE WIDESPREAD
CONVECTIVE DAYS. THE TROUGH OFF THE COAST WILL BEGIN TO
DIG...FURTHER INTERACTING WITH THE FLOW AROUND THE AREA OF HIGH
PRESSURE OVER THE CENTRAL PLAINS. THIS WILL PRODUCE ENHANCED
SOUTHWESTERLY FLOW ALOFT AND INCREASE THE AMOUNT OF MOISTURE FROM
THE NORTH AMERICA MONSOON ROTATING AROUND THE HIGH. WIDESPREAD
THUNDERSTORMS WILL POSE CONCERNS TO BOTH THE PUBLIC WITH THE
POSSIBILITY OF SEVERE STORMS AS WELL AS ISSUES FOR FIRE WEATHER
CONCERNS. HOWEVER OF BIGGER CONCERN TO FIRE WEATHER WILL BE THE
PASSAGE OF A COLD FRONT CURRENTLY FORECAST FOR THURSDAY AFTERNOON.
ALTHOUGH EXACT TIMING OF THIS FRONT REMAINS LARGELY SUSPECT...THE
POTENTIAL DOES EXISTS FOR BOTH WIDESPREAD CONVECTION AHEAD OF THE
FRONT AND THEN STRONG...GUSTY WINDS BEHIND THE FRONT. STAY TUNED
FOR MORE INFORMATION ABOUT THIS DEVELOPING WEATHER SYSTEM. BEHIND
THE FRONT THE ATMOSPHERE APPEARS TO REMAIN BREEZY...MORE MOIST AND
COOLER (MORE SEASONAL) AS WE HEAD INTO NEXT WEEKEND.
&&
.AVIATION...THIS EVENING SMOKE WILL CONTINUE AS WILDFIRES CONTINUE
TO BURN ACROSS THE AREA. EXPECT REDUCED VISIBILITY AND OBSCURED
TERRAIN ACROSS ALONG TWEB ROUTES AND AT TERMINALS. SUNDAY
AFTERNOON WINDS WILL BEGIN TO PICK UP AS A STRONG JET STREAM
PASSES OVER. TURBULENCE WILL BE THE MAIN ISSUE AS UPPER LEVEL
WINDS WILL APPROACH 100 KTS...SEE APPROPRIATE TAFS AND TWEBS.
&&
.FIRE WEATHER...FOR THE WARNING...WILL KEEP SAME TIMING AS WAS
DEPICTED BY THE WATCH...NOON THROUGH 9 PM MDT. VALLEY BOTTOMS MAY
BE A LITTLE SLOWER TO MIX OUT...BUT WINDS ON THE UPPER SLOPES
SHOULD MANIFEST FAIRLY EARLY. HAVE KEPT FAR NORTHWEST MONTANA OUT
OF THE WARNING AS THE FLOW AND INSTABILITY DO NOT LOOK QUITE AS
SIGNIFICANT. HOWEVER...THAT AREA WILL STILL SEE SOME INCREASE IN
WINDS LATE IN THE DAY. ALSO...WHILE NORTH CENTRAL IDAHO IS IN THE
WARNING...AM MAINLY CONCERNED ABOUT IDAHO COUNTY. THE NORTHERN
PORTION OF THAT AREA WILL NOT GET QUITE AS MUCH WIND.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 12 PM TO 9 PM MDT SUNDAY FOR BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST LOLO-
FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION-WEST
LOLO.
ID...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR
CLEARWATER/NEZ PERCE-PALOUSE/HELLS CANYON.
&&
SHORT TERM...WHITMORE/FOSTER
LONG TERM....DICKERSON
AVIATION...FOSTERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:29 PM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Flathead, Glacier, Granite, Jefferson and 9 more | 18 hr |
Nearby
Red Flag Warnings in Montana, 2007Red Flag Warnings in Idaho, 2007Every red flag warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.